Chimaobi Anugwom, MD1, Nicha Wongjarupong, MD2, Thomas M. Leventhal, MD1
1University of Minnesota Medical School, Minneapolis, MN; 2University of Minnesota, Minneapolis, MN
Introduction: Cancer treatment has taken giant strides in recent years with the advent of immunotherapy including check-point inhibitors. We present a case of cholestatic hepatitis following treatment of recurrent HCC with Nivolumab.
Case Description/Methods: A 62-year-old male with a history of alcoholic cirrhosis and hepatocellular carcinoma (HCC), was seen 5 years after liver transplantation. Approximately one year after transplant, he developed metastatic HCC in his lung and anterior abdominal wall with progression of tumor burden after several chemotherapy regimens. Two months prior to admission, he began palliative Nivolumab. He developed elevated serum alkaline phosphatase (ALP), aspartate transaminase (AST), alanine transaminase (ALT), and total bilirubin; so, he was hospitalized. Admission labs showed ALP of 813, ALT of 1265, AST of 696 and bilirubin of 8.3. Investigations were negative for viral or autoimmune hepatitis. Acute cellular rejection was unlikely given time from transplant and stable tacrolimus trough levels. Given the concern for Nivolumab-induced liver injury, high dose intravenous steroids at 2 mg/kg daily was started with temporary improvement in his liver tests. A trans-jugular liver biopsy confirmed the diagnosis of immune-induced liver injury due to Nivolumab. By hospital day 7, his liver tests continued to rise precipitously (Fig. 1). Ultimately, he developed massive hematemesis and hemodynamic instability, necessitating intubation and intensive care unit (ICU) admission. An emergent upper endoscopy showed severe esophagitis with denudation of the esophageal mucosa (Fig. 2) and gastric blood and clot precluding completion of the endoscopy. Steroids were increased to 4 mg/kg, for worsening hepatitis. However, his family decided to pursue comfort cares considering his rapid decline and metastatic cancer. He expired within minutes of implementing comfort care measures.
Discussion: We believe that Nivolumab caused a cholestatic liver injury in our patient. Nivolumab-induced liver injury has been previously reported but with paucity of data in transplants recipients or cholestatic pattern of injury. The difference in clinical, biochemical and histopathologic features may suggest subtle differences in strategies for management of Nivolumab-induced liver injury. Further prospective studies are needed to understand the pathophysiology and management of this type of liver injury as well as the benefits of PD-1 inhibitors in liver transplant recipients.
Citation: Chimaobi Anugwom, MD; Nicha Wongjarupong, MD; Thomas M. Leventhal, MD. P2531 - NIVOLUMAB-INDUCED IMMUNE CHOLESTATIC HEPATITIS IN A LIVER TRANSPLANT RECIPIENT. Program No. P2531. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.